Format

Send to

Choose Destination
Dermatol Surg. 1999 Jul;25(7):590-1.

Chemical injury to the eye from EMLA cream during erbium laser resurfacing.

Author information

1
University of Florida, College of Medicine, Orange Park, Florida, USA.

Abstract

BACKGROUND:

EMLA cream is commonly used as a topical anesthetic by physicians performing dermatologic surgery.

OBJECTIVE:

The purpose of this article is to inform physicians that EMLA cream is highly alkaline and can be particularly toxic to the eye. Symptoms of eye irritation may be initially masked because of local anesthetic effects.

METHODS:

Two patients are described who developed corneal abrasions from inadvertent exposure of the eye to EMLA cream prior to erbium laser resurfacing.

RESULTS:

The patients developed corneal abrasions and conjunctivitis, consistent with chemical alkaline burns.

CONCLUSION:

EMLA cream should be used with extreme caution near the eye and probably should be avoided when there is a need to insert laser eye shields.

PMID:
10469121
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center